Format

Send to

Choose Destination
Dig Dis Sci. 1983 Feb;28(2):174-82.

Pill-induced esophageal injury. Case reports and review of the medical literature.

Abstract

We report four cases of esophageal injury associated with the ingestion of commonly prescribed tablets or capsules. History and clinical characteristics of these cases suggest that the medications failed to transit the esophagus and acted locally to produce esophagitis. A search of English- and foreign-language medical journals documented 221 similar cases due to 26 different types of medication. While most of these esophageal injuries are self-limited and produce no morbidity beyond transient retrosternal pain, odynophagia, and dysphagia, major complications have occurred, such as mediastinal penetration, hemorrhage, and death. Patients should be counseled to take pills in an upright posture with liberal amounts of fluid well before retiring for the night.

PMID:
6825537
DOI:
10.1007/bf01315148
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center